Maine, 2005

Winter Storm in Maine, December 16, 2005

December 16, 2005 · NWS GYX · 8 events in 8 counties and zones

An area of low pressure that developed over the Gulf States on the morning of the 15th moved northeast to near New York City by the morning of the 16th spreading snow into the state. Snow, mixed with sleet in places, continued throughout much of the day in the mountains and foothills as the low continued to move northeastward through the Gulf of Maine.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure that developed over the Gulf States on the morning of the 15th moved northeast to near New York City by the morning of the 16th spreading snow into the state. Snow, mixed with sleet in places, continued throughout much of the day in the mountains and foothills as the low continued to move northeastward through the Gulf of Maine. Along the coast and inland of the mid-coast, warmer air streaming northward aloft on southerly winds caused the snow to change to a mixture of rain, sleet, and freezing rain. Snowfall amounts ranged from 4 to 8 inches across the mountains, foothills and western interior zones to almost nothing along the immediate coast and inland from the mid-coast where the majority of the precipitation fell as rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 16, 10:49 AM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Dec 16, 10:49 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1049 AM EST FRI DEC 16 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
MIXED PRECIPITATION EVENT CONTINUES ACROSS AREA WITH SNOW
CONTINUING ACROSS THE NORTH...MOUNTAINS...AND MOST INLAND
AREAS EXCEPT IN SOUTHEASTERN NH WHERE A MIX OF SNOW...SLEET AND
FREEZING RAIN CONTINUES. ALONG THE COAST...MOSTLY SNOW CONTINUES
FROM PORTLAND NORTH...BUT SOUTH OF PORTLAND A MIX OF RAIN...SLEET
AND SNOW IS BEING REPORTED ALONG THE IMMEDIATE COAST. HEAVIER BURST
OF PRECIP WILL LIKELY CONTINUE TO BRING DOWN SLIGHTLY COOLER AIR
SO EXPECT MIX TO CONTINUE IN COASTAL ZONES...ESPECIALLY SEVERAL MILES
INLAND.

PRECIP SHOULD BE WINDING DOWN LATER THIS AFTERNOON AND EVENING AS
BACK EDGE CONTINUES TO MOVE NORTHEAST.

NOT PLANNING AN UPDATE AT THIS TIME AS CURRENT FCST SEEMS TO BE IN
FAIRLY GOOD SHAPE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 257 AM EST FRI DEC 16 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
NOT MANY CHANGES TO THE PREVIOUS FORECAST COMING UP WITH THE
MORNING PACKAGE. PRECIPITATION MAKING SLOW PROGRESS INTO THE VERY
DRY AIR MASS OVER THE FORECAST AREA...MORE OR LESS ON SCHEDULE.

BIGGEST CONCERN WAS WHETHER TO UPGRADE COASTAL ADVISORIES TO
WARNINGS FOR ICE ACCUMULATIONS. HAVE DECIDED TO RIDE WITH CURRENT
FORECAST...THINKING THAT FORECAST PRECIPITATION AMOUNTS WILL BE
EVENLY DIVIDED BETWEEN SNOW/SLEET AND RAIN/FREEZING RAIN KEEPING
AMOUNTS BELOW WARNING CRITERIA FOR FROZEN AND FREEZING PRECIP. THINK
INTENSE VERTICAL VELOCITIES ON THE WAY FOR LATER THIS MORNING AND
EARLY THIS AFTERNOON WILL ALSO HELP TO ENHANCE COOLING...POSSIBLY
RESULTING IN MORE FROZEN PRECIPITATION THAN WHAT THE MODELS ARE
SUGGESTING IN COASTAL AND ADJACENT SOUTHERN INTERIOR SECTIONS.

ONLY OTHER CONCERN WOULD BE SNOWFALL AMOUNTS IN STRONG UPSLOPE
AREAS OF THE MOUNTAINS AND FOOTHILLS. VERY STRONG LOW LEVEL JET
AND INTENSE TEMPERATURES ADVECTION WILL HAVE THE POTENTIAL TO
PRODUCE A BRIEF BURST OF 1 TO 2 INCH SNOWFALL AMOUNTS FOR SEVERAL
HOURS IN THE LATE MORNING AND EARLY AFTERNOON. WOULD NOT BE
SURPRISED TO SEE LOCAL ACCUMULATIONS OF MORE THAN 8 INCHES IN MORE
FAVORABLE AREAS.

ASIDE FROM THE TRACK...STORM VERY MUCH LIKE THE QUICK HITTER OF
LAST WEEK WITH THE WHOLE MESS RAPIDLY PULLING OUT OF THE REGION BY
EVENING. EXPECT LINGERING CLOUDS/SHOWERS IN THE MOUNTAINS BUT WEST
TO SOUTHWEST FLOW BEHIND THE LOW NOT VERY CONDUCIVE TO MEASURABLE
UPSLOPE SNOWS. ELSEWHERE SKIES GRADUALLY CLEARING.

LONG TERM (SATURDAY THROUGH THURSDAY)...
WEATHER SHOULD BE RELATIVELY QUIET THROUGH THIS PERIOD. FOR
SATURDAY THROUGH SUNDAY NIGHT WILL USE THE GFS MODEL AND GFS MOS
..THOUGH OTHER MODELS SUPPORT IT. WESTERLY WINDS WILL BRING FAIR
WEATHER WITH NO EXTREMES IN TEMPERATURE. IT SHOULD BE DRY SATURDAY
THEN A FAIR AMOUNT OF CLOUDS WILL MOVE IN ON SUNDAY WITH PERHAPS A
CHANCE OF SNOW SHOWERS IN THE MOUNTAINS WITH SOME UPSLOPE FLOW.

NO CHANGES PLANNED FOR THE MONDAY THROUGH THURSDAY PORTION OF THE
FORECAST OTHER THAN TO BLEND SUNDAY NIGHT INTO MONDAY.

AVIATION...LIFR CONDITIONS THIS AFTERNOON GRADUALLY IMPROVING FROM
SW TO NE LATE THIS AFTERNOON EVENING.

MARINE...
SHORT TERM (TODAY THROUGH TONIGHT)...GALE WARNING IN EFFECT. WIND
OF 25 TO 35 KT WITH GUSTS TO 45 KTS EXPECTED.

LONG TERM (SATURDAY THROUGH TUESDAY)...THE WESTERLY WINDS LINE UP
FROM THE SURFACE TO 500 MILLIBARS ON SATURDAY WITH A FAIRLY
STRONG JET ALOFT. THIS SHOULD PRODUCE AT LEAST STRONG SMALL CRAFT
ADVISORY WINDS OVER THE WATERS...WITH PERHAPS SOME GALE FORCE
GUSTS. AFTER THAT THE WINDS DROP OFF AS THE GRADIENT RELAXES
SATURDAY NIGHT AND BEYOND.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ007-012-018-019 UNTIL 4 PM FRIDAY.
  ...WINTER STORM WARNING FOR MEZ008-009-013-014-020>022 UNTIL 7 PM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ023-024 UNTIL 4 PM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ025>028 UNTIL 7 PM FRIDAY.
NH...WINTER STORM WARNING FOR NHZ001>010 UNTIL 4 PM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR NHZ013-014 UNTIL 4 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL 7 PM FRIDAY.
&&
Hazardous weather outlook, Dec 16, 3:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EST FRI DEC 16 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-170815-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
310 AM EST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY FOR ALL BUT COASTAL AREAS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR COASTAL AREAS.

A GALE WARNING IS IN EFFECT FOR TODAY FOR THE COASTAL WATERS.

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY REPORTS OF SIGNIFICANT SNOWFALL AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Dec 16, 2:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EST FRI DEC 16 2005

MEZ007>009-012>014-162230-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD
221 PM EST FRI DEC 16 2005

...HEAVY SNOW CAN BE EXPECTED THROUGH LATE AFTERNOON...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SNOW
MOVING NORTH INTO THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE
THIS AFTERNOON. THE SNOW WILL FALL HEAVILY AT TIMES....AND PLACES
LIKE BINGHAM...FARMINGTON...EUSTIS AND RANGELEY MAY RECEIVE ONE TO
TWO INCHES OF SNOW AN HOUR.

SLEET COULD MIX IN WITH THE SNOW AT TIMES...ESPECIALLY ACROSS THE
FOOTHILLS. THE COMBINATION OF SNOW AND SLEET WILL RESULT IN
HAZARDOUS TRAVELING CONDITIONS.

MEZ019>022-162230-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER...
UNITY
221 PM EST FRI DEC 16 2005

...HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THROUGH LATE AFTERNOON...

LOOK FOR A COMBINATION OF SLEET AND FREEZING RAIN TO CONTINUE
ACROSS INTERIOR SECTIONS OF CENTRAL MAINE THROUGH LATE AFTERNOON.
THE SLEET AND FREEZING RAIN COULD FALL HEAVILY AT TIMES...AND AN
ADDITIONAL ONE-QUARTER OF AN INCH OF ICE COULD ACCUMULATE BEFORE DARK.

WITH TEMPERATURE REMAINING NEAR OR BELOW FREEZING...EXPECT
HAZARDOUS TRAVELING CONDITIONS TO CONTINUE. IF YOU MUST TRAVEL...MAKE
SIRE TO LEAVE PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION.

MEZ024>028-162230-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...PORTLAND...SOUTH PORTLAND...WESTBROOK...
BATH...TOPSHAM...WALDOBORO...BOOTHBAY HARBOR...WISCASSET...
ROCKLAND...CAMDEN...THOMASTON...BELFAST
221 PM EST FRI DEC 16 2005

...RAIN AND WIND WILL CONTINUE ACROSS THE CENTRAL MAINE COAST
THROUGH LATE THIS AFTERNOON...

LOOK FOR RAIN TO FALL HEAVILY AT TIMES ACROSS THE CENTRAL MAINE
COAST THROUGH LATE AFTERNOON. SLEET COULD OCCASIONALLY MIX WITH
THE RAIN...ESPECIALLY BETWEEN PORTLAND AND WISCASSET. EVEN THOUGH
TEMPERATURES WILL HOVER IN THE MID 30S TO NEAR 40...THE COMBINATION
OF THE RAIN AND LEFTOVER SNOW AND SLEET WILL RESULT IN SLICK
TRAVEL CONDITIONS.

IN ADDITION...EXPECT EAST WINDS TO GUST TO 40 MPH AT
TIMES...ESPECIALLY ALONG THE IMMEDIATE COAST.

MEZ023-NHZ014-162230-
COASTAL YORK-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTSMOUTH...HAMPTON
221 PM EST FRI DEC 16 2005

...RAIN AND WIND CAN BE EXPECTED THROUGH LATE AFTERNOON...

LOOK FOR THE STEADIEST RAIN TO TAPER TO DRIZZLE THROUGH THE MID TO
LATE AFTERNOON HOURS. EVEN WITH TEMPERATURES IN THE MID 30S TO
LOWER 40S...THE COMBINATION OF THE RAIN AND PREVIOUS SNOWFALL
COULD RESULT IN SLICK TRAVEL CONDITIONS THROUGH THE LATER
AFTERNOON HOURS.

IN ADDITION...AS EAST WINDS...GUSTING TO 40 MPH AT TIMES ALONG THE
IMMEDIATE COAST...SWITCH TO THE WEST...TEMPERATURES WILL BEGIN TO
DROP. THIS COULD RESULT IN STANDING WATER FREEZING ON ROADS LATE
THIS AFTERNOON.

MEZ018-NHZ005>010-013-162230-
INTERIOR YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER
221 PM EST FRI DEC 16 2005

...EXPECT HAZARDOUS TREAV CONDITIONS TO CONTINUE THROUGH LATE AFTERNOON...

WHILE THE STEADIEST PRECIPITATION HAS MOVED NORTH OF THE AREA...EXPECT
OCCASIONAL LIGHT RAIN AND FREEZING RAIN THROUGH LATE AFTERNOON.
NORTH OF A NORTHWOOD...BARNSTEAD...CONCORD...BRADFORD...CHARLESTOWN
LINE...EXPECT LIGHT FREEZING RAIN WITH TEMPERATURES NEAR OR JUST
BELOW FREEZING. THIS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS
CONTINUING WITH A LIGHT COATING OF ICE EXPECTED.

SOUTH OF THIS LINE...EXPECT RAIN AND FREEZING RAIN AS TEMPERATURES
HOVER IN THE LOWER TO MID 30S. HOWEVER...HAZARDOUS TRAVEL
CONDITIONS WILL CONTINUE THROUGH LATE AFTERNOON.

NHZ001>004-162230-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...CONWAY
221 PM EST FRI DEC 16 2005

...HEAVY SNOW CAN BE EXPECTED THROUGH LATE AFTERNOON...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SNOW
MOVING NORTH ACROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW
HAMPSHIRE THIS AFTERNOON. THE SNOW WILL FALL HEAVILY AT
TIMES THROUGH 300 PM....AND PLACES LIKE BERLIN...WHITFIELD...COLEBROOK
AND PITTSBURG MAY RECEIVE ONE TO TWO INCHES OF SNOW AN HOUR.

THE SNOW WILL TAPER BACK TO LIGHT SNOW FROM SOUTH TO NORTH AFTER
300 PM. HOWEVER...EXPECT HAZARD TRAVEL CONDITIONS THROUGH LATER AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Androscoggin

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Storm, Central Somerset

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Interior Cumberland

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Storm, Interior York

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Storm, Northern Franklin

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Storm, Northern Oxford

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Storm, Southern Franklin

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Storm, Southern Oxford

When
December 16, 4:00 PM EST to 7:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487858, 5487859, 5487860, 5487861, 5487862, 5487863, 5487864, 5487865.